Mississippi, 2019

Damaging Winds and Strong Wind in Mississippi, March 14, 2019

March 14, 2019 · NWS MEG · 4 events in 3 counties and zones

A strong cold front brought strong gradient winds and a line of severe thunderstorms capable of producing damaging winds and flash flooding to a large portion of the Midsouth during the morning and early afternoon hours of March 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front brought strong gradient winds and a line of severe thunderstorms capable of producing damaging winds and flash flooding to a large portion of the Midsouth during the morning and early afternoon hours of March 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 14, 5:22 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 14, 5:22 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CDT Thu Mar 14 2019

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 528 AM CDT Thu Mar 14 2019/

Sufficient shear coupled with increasing CAPE amounts near 1000
j/kg this morning has prompted a tornado watch for most of the
Midsouth through noon.

JAB

PREV DISCUSSION... /issued 338 AM CDT Thu Mar 14 2019/

DISCUSSION...

Current through today...first wave of convection is beginning to
lift north of the region early this morning. This activity was
associated with the negative trough pivoting around the current
upper low in Nebraska. Farther southwest on radar a new line of
convection was intensifying over northeast Texas. A watch has been
issued and warnings are up and verifying from the Shreveport
office. This activity is along the actual cold front and is being
well handled by the short term models. The line is forecasted to
grow both north and south and move into the Midsouth by mid
morning. Until the line arrives the severe threat early this
morning appears low. Later things will begin to ramp
up...especially east of a Paris to Jackson to Oxford line where
the airmass has been least...if not at all worked over. Coupled
with dewpoints of mid 60s advecting into this region and
lingering SRH amounts near 300 m^2/s^2...a few discrete cells with
more vigorous updrafts could evolve. Models agree on a CAPE plume
of near 750 j/kg over this zone by 18z...that may be slightly
under done if some sun can shine. Best guess for the most focused
region will once again run along Pickwick Lake south to points
east of the Natchez Trace Parkway...where a brief window for a
tornado remains if surface winds can stay backed from 180 or 190.

Despite the storm lifting into the Western Great Lakes strong
south to southwest gradient winds will continue...with the highest
gusts across northeast Arkansas and the Bootheel of Missouri. No
changes to the wind advisory are anticipated. Rainfall amounts so
far have ranged from 1-3 inches with this first round...though not
getting much help from NQA radar as actual readings have been
well underestimated. Today's activity could place another half of
an inch over that same zone. Models indicate precipitation exiting
Monroe County by sunset. After seeing temperatures in the 70s
today lows will fall into the 40s areawide tonight. West to
northwest winds will decouple across the southeastern counties
tonight...potentially allowing for patchy fog to form after
midnight. Farther north and west wind speeds will be higher.

Friday through Sunday...surface high pressure will reside over
the middle of the country for the weekend. Overall skies will be
clear to mostly clear with northwesterly breezes. Cool mornings in
the 30s will yield afternoon highs in the 50s and low 60s.

Monday through Thursday...The GFS and ECMWF show the upper jet
becoming more northerly this period as a ridge builds over the
Northern Rockies. An almost Omega block pattern may become
established. A few descending shortwaves will bring passing clouds
and perhaps a low-end threat for a light shower to the area. High
temperatures this period appear a few degrees shy of seasonal
averages...with lows remaining above freezing.

JAB

&&

.AVIATION...

One more round of Showers and thunderstorms will sweep across the
Midsouth this morning. Attempted to time the arrival and end of
storms based on both radar and short term guidance. Brief gusty
wind and IFR vis is likely in association with thunderstorms. Cigs
in association with the showers will likely be around 2,000 feet,
increasing to 3000-5000 behind the storms, then above 5000
overnight.

South winds over 20kt with gusts over 30kt will shift from the
Southwest behind the line of showers then from the Northwest
tonight, gradually decreasing to around 10kt.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 14, 4:30 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
530 AM CDT Thu Mar 14 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-151230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
530 AM CDT Thu Mar 14 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A wind advisory is in effect for the entire area through 7 PM
Thursday.

There is an slight and marginal risk for severe storms this
morning and afternoon. A Tornado Watch is in effect for a large
portion of the area. Greatest risk will be along and east of the
Mississippi River. Damaging winds will be the primary threat.
Secondary threats include localized flooding...large hail and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning and afternoon.

In the hours before

Local storm report, Mar 14, 5:46 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     5 N JONESBORO           35.89N  90.69W
03/14/2019                   CRAIGHEAD          AR   TRAINED SPOTTER

            SPOTTER REPORT OF FENCE DAMAGE ON CO. RD. 732.

&&

SGW
Special weather statement, Mar 14, 6:00 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
700 AM CDT THU MAR 14 2019

MOZ115-TNZ001-002-141245-
Pemiscot MO-Lake TN-Obion TN-
700 AM CDT THU MAR 14 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CDT
FOR...

Northern Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...

At 700 AM CDT...a strong thunderstorm producing winds at least 45
mph was located near Bolton, or near Hayti, moving northeast at 45
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Pemiscot...Lake and western Obion Counties should
monitor this storm closely.

LAT...LON 3650 8911 3621 8936 3621 8948 3619 8949
      3619 8996 3643 8972 3640 8967 3641 8960
      3634 8955 3634 8953 3638 8951 3642 8955
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8947 3650 8942 3651 8930
TIME...MOT...LOC 1200Z 231DEG 41KT 3629 8971
Local storm report, Mar 14, 6:32 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
732 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     FLASH FLOOD      5 SSW JONESBORO         35.76N  90.73W
03/14/2019                   CRAIGHEAD          AR   EMERGENCY MNGR

            REPORT OF FLOODING ON CO. RD. 425 AND UNSAFE TO DRIVE.

&&

SGW
Special weather statement, Mar 14, 6:33 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
733 AM CDT THU MAR 14 2019

ARZ018-026-028-MOZ113-115-141315-
Greene AR-Craighead AR-Mississippi AR-Pemiscot MO-Dunklin MO-
733 AM CDT THU MAR 14 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 AM CDT
FOR...

Southeastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...

At 733 AM CDT...strong thunderstorms were producing winds up to 40
mph was located along a line extending from near Cardwell to Lake
City. Movement was northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Greene...eastern Craighead...northwestern
Mississippi...southwestern Pemiscot and southern Dunklin Counties
should monitor this storm closely.

LAT...LON 3619 8974 3570 9020 3571 9052 3586 9050
      3619 9030
TIME...MOT...LOC 1233Z 228DEG 30KT 3601 9028 3579 9044
Local storm report, Mar 14, 6:52 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
752 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND DMG 3 SW MIDTOWN MEMPHIS    35.10N  90.01W
03/14/2019                   SHELBY             TN   BROADCAST MEDIA

            *** 1 INJ *** LARGE TREE FELL ON A HOME IN MIDTOWN
            MEMPHIS DUE TO NON-THUNDERSTORM WINDS AHEAD OF THIS
            STORM.

&&

SGW
Local storm report, Mar 14, 7:32 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
832 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     TSTM WND DMG     3 W JONESBORO           35.82N  90.74W
03/14/2019                   CRAIGHEAD          AR   SOCIAL MEDIA

            BROKEN POLE ON HWY 226 AND WOODSPRINGS.

&&

SGW

The radar

The Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind, 1 funnel cloud. Local standard time, as filed.

Strong Wind, Prentiss

When
March 14, 7:55 AM CST to 8:30 AM CST
Where
Prentiss forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Four trees fell on home in Booneville from non-thunderstorm winds.

Funnel Cloud, Alcorn

When
March 14, 11:10 AM CST to 11:20 AM CST
Where
Alcorn County, 1.55 mi ENE of Indian Spgs to 3.4 mi ESE of Allentown
Reported by
Trained Spotter
Coordinates
34.841, -88.406

Funnel cloud reported in Glen near Highway 72.

Thunderstorm Wind, Tishomingo

When
March 14, 11:20 AM CST to 11:25 AM CST
Where
Tishomingo County, 1.97 mi WNW of Burnsville to 1.82 mi NNW of Burnsville
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
34.840, -88.352

Truck blown off road before Burnsville city limits.

Thunderstorm Wind, Tishomingo

When
March 14, 11:20 AM CST to 11:25 AM CST
Where
Tishomingo County, 1.85 mi WNW of Burnsville to 1.72 mi NNW of Burnsville
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
34.843, -88.348

Two cars blown off the road near Burnsville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811999, 812002, 812110, 812111.